Alert archive / Virginia / Severe Thunderstorm Warnings in 2003
Severe Thunderstorm Warning 91, NWS Morristown, TN
NWS Morristown, TN issued this severe thunderstorm warning at May 2, 2003, 3:01 PM EDT for Scott County, Washington County, Virginia. It was in force for 44 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 2, 2003, 3:01 PM EDT (19:01 UTC)
- Expired
- May 2, 2003, 3:45 PM EDT
- In force
- 44 min
- Issued by
- NWS Morristown, TN
- Area
- Counties, with a storm outline in the text
Counties Scott County, VA, Washington County, VA
The radar
The Knoxville radar (KMRX), 130 km from the middle of the area, began a volume at 19:05 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Greensboro/Hi Pt, NC (KGSO), launched 12:00Z, 7.0 hours before the alert went out and 215 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 66 J/kg
- Mixed-layer CIN
- -126 J/kg
- Mixed-layer LCL
- 1115 m above ground
- 0-6 km bulk shear
- 12 kt
- 0-1 km storm-relative helicity
- -28 m²/s²
- 0-3 km storm-relative helicity
- 49 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
826
WUUS54 KMRX 021901
SVRMRX
VAC169-191-021945-
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MORRISTOWN TN
301 PM EDT FRI MAY 2 2003
THE NATIONAL WEATHER SERVICE IN MORRISTOWN HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
SCOTT COUNTY IN SOUTHWEST VIRGINIA
WASHINGTON COUNTY IN SOUTHWEST VIRGINIA
* UNTIL 345 PM EDT
* AT 259 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM NEAR GATE CITY...MOVING EAST AT 45 MPH.
* THE SEVERE THUNDERSTORM WILL BE NEAR...
HILTONS AROUND 310 PM EDT
6 MILES SOUTH OF BENHAMS AROUND 325 PM EDT
THE SEVERE THUNDERSTORM IS CAPABLE OF PRODUCING...
WINDS UP TO 70 MPH...WHICH COULD PUSH OVER SHALLOW ROOTED TREES...
AND DAMAGE CHIMNEYS AND TV ANTENNAS.
VERY HEAVY RAINFALL WHICH MAY CAUSE LOCALIZED FLOODING.
FREQUENT AND DEADLY CLOUD-TO-GROUND LIGHTNING.
SEEK A STURDY SHELTER IMMEDIATELY
LAT...LON 3663 8167 3661 8271 3684 8264 3683 8239
3671 8233 3677 8216 3683 8210 3687 8201
3689 8179
$$
DMGWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Morristown, TN wrote its last area forecast discussion before this severe thunderstorm warning went out at May 2, 10:15 AM EDT, 4 hours 46 minutes earlier.
Area forecast discussion, May 2, 10:15 AM EDT, 4 hours 46 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE MORRISTOWN TN 1015 AM EDT FRI MAY 2 2003 THE FOLLOWING ARE ALL THE FORECAST DISCUSSIONS FROM THE PAST 24 HOURS...WITH THE MOST RECENT ON TOP. THIS PROVIDES A HISTORY OF THE DEVELOPMENT OF THE CURRENT FORECAST. ********************************************************************* LATE MORNING FORECAST DISCUSSION (UPDATE) 1015 AM EDT FRI MAY 2 2003 STRONG TO SEVERE STORMS ALREADY OCCURRING WEST OF HERE...WITH ACTIVITY EXPECTED IN HERE THIS AFTERNOON. SHOULD BE MORE SEVERE WEATHER TODAY THAN THE LAST SEVERAL DAYS...MAINLY IN THE FORM OF HAIL AND WINDS. THE TORNADIC THREAT IS LOW DUE TO WEAK SHEAR...BUT IT CANNOT BE RULED COMPLETELY OUT. AFTERNOON CAPES EXPECTED TO BE 1500 TO 2500 ACROSS THE AREA...ALTHOUGH THE MORNING FOG HAS INHIBITED HEATING IN MOST VALLEY AND LOW-LYING AREAS. SHOULD RECOVER FROM THAT BY MID-AFTERNOON. WILL UPDATE SHORTLY TO REMOVE MORNING FOG AND BE MORE SPECIFIC WITH POPS...TAKING INTO ACCOUNT CURRENT ACTIVITY TO WEST .MRX... NC...NONE. TN...NONE. VA...NONE. SP ********************************************************************* EARLY MORNING FORECAST DISCUSSION 345 AM EDT FRI MAY 2 2003 CURRENT SURFACE ANALYSIS SHOWS A COLD FRONT JUST CROSSING THE MS RIVER EARLY THIS MORNING...THE FRONT SHOULD REACH THE CWA BY AFTERNOON. AHEAD OF THE FRONT WILL BE WIDESPREAD SHOWERS AND THUNDERSTORMS...SPC HAS MOST OF THE CWA IN SLIGHT CAT FOR SEVERE STORMS. HAIL AND STRONG WINDS SHOULD STILL BE THE PREVAILING PROBLEM IN SEVERE STORMS. GOOD INSTABILITY IS STILL PRESENT AND CAPE VALUES NEAR 2000 OR GREATER ARE POSSIBLE FRI AFTN. EARLY SAT MORN SOME SCATTERED SHOWERS MAY REMAIN AS THE UPPER LEVEL TROUGH PASSES. CLEARING SHOULD OCCUR FAIRLY QUICKLY WITH DRYING BEHIND THE TROUGH...AND SUFFICIENT MIXING SHOULD HELP BREAK UP THE LOW CLOUDS BY SAT AFTN. WEAK RIDGING OCCURS SAT MORN THROUGH SUN EVENING...WITH DRY AND PARTLY CLOUDY CONDITIONS FOR MOST OF THE WEEKEND. SUN EVENING A WARM FRONT MOVES EAST INTO THE AREA...OVER-RUNNING PRECIP IS POSSIBLE LATE SUNDAY NIGHT. SHOWERS AND THUNDERSTORMS ARE POSSIBLE THROUGH WED...WHEN THE NEXT COLD FRONT PASSES OVER THE TN VALLEY. CHA 82 58 79 52 / 60 40 10 0 TYS 79 57 74 50 / 60 40 10 0 TRI 75 54 71 47 / 60 50 20 0 OQT 79 57 74 50 / 60 40 10 0 BS ********************************************************************* EVENING FORECAST DISCUSSION (UPDATE) 848 PM EDT THU MAY 1 2003 OUTFLOW BOUNDARY AHEAD OF MCS INITIALLY FIRED A LINE OF VERY STRONG THUNDERSTORMS...BUT LINE APPEARS TO BE WEAKENING AT THIS TIME. STILL WE HAVE HAD MANY REPORTS OF ESTIMATED 50-60 MPH WINDS...WITH JUST ISOLATED HAIL. SURFACE DATA INDICATES STILL SOME MODERATE INSTABILITY EAST OF THE LINE OF STORMS...BUT AGAIN THE KMRX AND KHTX WSR-88DS SUGGEST THE THREAT OF SEVERE WINDS IS DIMINISHING. THE STORMS ARE EAST OF MARION ...SEQUATCHIE AND BLEDSOE COUNTIES SO WATCH IS EXPIRING JUST ABOUT ON SCHEDULE. WILL UPDATE ZONES TO REMOVE WATCH AND TWEAK WORDING AS NEEDED IN ADVANCE OF THE LINE OF STORMS. ALSO...MAY NEED A LATER UPDATE OF ZONES ONCE CONVECTION WEAKENS SOME MORE OR DISSIPATES. TG ********************************************************************* AFTERNOON FORECAST DISCUSSION 320 PM EDT THU MAY 1 2003 MUCH THE SAME AS YDAY...EXCEPT MORE ACTIVITY ON THE PLATEAU AND A LITTLE LESS IN THE APPS. STRONG LINE IN W TN AT THIS TIME EXPECTED TO MOVE EAST ALL THE WAY THROUGH THE AREA TONIGHT...SO WENT WITH LIKELY POPS. ALSO CARRYING LIKELY TOMORROW BASED ON FRONT APPROACHING AND SHORT WAVE THAT WILL IMPACT THE AREA. GUIDANCE TEMPS NOT BAD AND WENT WITH A BLEND IN MOST CASES. DID GO LOWER AT TRI BASED ON PREVIOUS NIGHTS TEMPERATURES...BUT THE AIRPORT IS NOT NECESSARILY REPRESENTATIVE OF THE SURROUNDING AREA. FRONT WILL USHER IN COOLER AND DRIER AIR FOR SATURDAY...BUT WILL HAVE LINGERING CLOUDS...ESPECIALLY IN THE NORTHEAST...FOR MUCH OF THE DAY. MESOETA BREAKS OUT NEW CONVECTION SAT AFTERNOON IN THE NORTHEAST...BUT DONT BELIEVE IT AT THIS TIME. GFS DOES NOT HAVE THIS FEATURE...AND AM LEANING THAT WAY. EXTENDED DISCUSSION...NEXT ORGANIZED EVENT ARRIVES EARLY NEXT WEEK AS UPPER LEVEL FEATURE AND ASSOCIATED COLD FRONT APPROACH FROM THE WEST. MEDIUM RANGE MODELS ARE IN GENERAL AGREEMENT BUT DIFFER SOMEWHAT ON THE TIMING OF THIS SYSTEM. APPEARS THIS WILL BE MAINLY A LATE MONDAY/EARLY TUESDAY EVENT. OTHERWISE...THE EXTENDED PERIOD WILL BE CHARACTERIZED BY GENERALLY BENIGN CONDITIONS WITH TEMPS NEAR TO SLIGHTLY BELOW CLIMATOLOGY. CHA 60 82 57 78 / 60 60 40 10 TYS 60 80 56 74 / 70 70 40 10 TRI 54 76 53 70 / 70 70 50 20 OQT 60 80 57 75 / 70 70 40 10 SP
Hazardous weather outlook, May 2, 5:05 AM EDT, 9 hours 56 minutes before
NCZ060-061-TNZ012>018-035>047-067>074-081>087-098>102-VAZ001-002-005- 006-008-030900- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE MORRISTOWN TN 505 AM EDT FRI MAY 2 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWESTERN VIRGINIA...EAST TENNESSEE AND SOUTHWESTERN NORTH CAROLINA. .DAY ONE... A WEAK SURFACE FRONT WILL MOVE EAST INTO THE EAST TENNESSEE VALLEY TODAY. THE RESIDENT AIRMASS WILL QUICKLY DESTABILIZE WITH GOOD HEATING. ANOTHER ROUND OF SCATTERED TO NUMEROUS THUNDERSTORMS SHOULD BE EXPECTED. THERE IS A CHANCE FOR SOME OF THESE STORMS TO BECOME SEVERE. LARGE HAIL...DAMAGING THUNDERSTORMS WINDS AND LOCALLY HEAVY RAINFALL WILL BE THE MAIN CONCERN. .DAYS TWO THROUGH SEVEN... A COLD FRONT WILL SWEEP EAST INTO THE REGION SUNDAY EVENING PRODUCING WIDESPREAD SHOWERS AND THUNDERSTORMS. SOME OF THESE STORMS MAY ALSO BECOME SEVERE WITH THE MAIN CONCERN BEING LARGE HAIL AND DAMAGING THUNDERSTORMS WINDS. THE FRONT MAY LINGER ACROSS THE AREA EARLY NEXT WEEK RESULTING IN PERSIST SHOWER ACTIVITY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE REQUIRED THIS AFTERNOON AND EVENING. ALSO THE NEXT FRONTAL SYSTEM LATE SUNDAY...EARLY MONDAY MAY REQUIRE SPOTTER ACTIVATION. STAY TUNED OR VISIT OUR WEBSITE AT WWW.SRH.NOAA.GOV/MRX. SON
In the hours before
Local storm report, May 2, 1:51 PM EDT, 1 hour 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MORRISTOWN TN
151 PM EDT FRI MAY 02 2003
TIME(EDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0750 PM DECATUR TN WIND DAMAGE
05/01/03 MEIGS TWO TREES DOWN IN
DECATUR. REPORTED BY
HIGHWAY DEPT.
0815 PM COUNTY WIDE TN WIND DAMAGE
05/01/03 BRADLEY SEVERAL TREES DOWN COUNTY
WIDE. REPORTED BY HIGHWAY
DEPT.
0845 PM 3SE NORRIS TN WIND DAMAGE
05/01/03 ANDERSON SEVERAL TREES DOWN ALOND
RIVERSIDE RD. REPPORTED
BY HIGHWAY DEPT.
0845 PM COUNTY WIDE TN WIND DAMAGE
05/01/03 CAMPBELL A FEW TREES DOWN IN THE
NORTHERN PART OF THE
COUNTY. REPORTED BY
HIGHWAY DEPT.Local storm report, May 2, 2:18 PM EDT, 43 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MORRISTOWN TN
218 PM EDT FRI MAY 02 2003
TIME(EDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0200 PM TALBOTT TN WIND DAMAGE
05/02/03 HAMBLEN SEVERAL TREES DOWN ALONG
ALPHA VALLEY HOME RD.
REPORTED BY DISPATCH.
0155 PM JEFFERSON CITY TN WIND DAMAGE
05/02/03 JEFFERSON SEVERAL TREES DOWN IN
JEFFERSON CITY. REPORTED
BY DISPATCH
0205 PM SEVIERVILLE TN WIND DAMAGE
05/02/03 SEVIER NUMEROUS TREES AND POWER
LINES DOWN IN
SEVIERVILLE. REPORTED BY
DISPATCH.The office that day
Everything else NWS Morristown, TN issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 2, 2:57 PM EDT | Severe Thunderstorm Warning | MRX | City of Bristol | 63 min |
| May 2, 3:45 PM EDT | Severe Thunderstorm Warning | MRX | Washington | 60 min |
Nearby
Severe Thunderstorm Warnings in Virginia, 2003Every severe thunderstorm warning in 2003
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.